Caregivers_Bars-Geriatric-Pain

FAST FACTS: Opioid Side Effects (Adverse Effects)

Side effects of common pain treatments can be a deterrent to good pain control --- especially with older adults who are physically vulnerable. 

General Information:

Opioid

  • Older adults are more sensitive to side effects, also called adverse effects (AE)
  • As a caregiver, you should anticipate adverse effects when your loved one uses pain medications
  • Watch for dry mouth, constipation, sedation (i.e. excessive drowsiness), nausea, delirium (i.e. restlessness, illusions, and incoherence of thought and speech), urinary retention, and respiratory depression
  • Work with your loved one’s healthcare provider to prevent and vigorously treat adverse effects
  • Opioids, prescription pain medications used for the treatment of moderate to severe pain, should start at a low dose and be slowly increased to minimize harmful side effects like sedation and delirium   
  • When starting on an opioid treatment your loved one should also be prescribed a routine laxative and the dose of laxative should be increased as the dose of opioid is increases
  • Tolerance, the body's normal response to continued exposure to a medication resulting in a reduction of the side effect over time, can develop to most of the adverse effects of opioids, except constipation
  • Prolonged side effects should be proactively treated with further medication management to counter medication-related adverse effects

Overview of common Adverse Effects to pain medication:

  1. Drowsiness and change in cognition (i.e. thought, understanding, awareness)
    • This generally improves within 72 hours of starting or increasing an opioid medication
    • If drowsiness/decrease in cognitive function persists, ensure it is reported to your loved one’s health care team who should review situation.
  1. Respiratory Depression
    • Common fear, but actually very rare when opioids are used for routine persistent pain.  Note changes in respirations at end of life are to be anticipated.
  1. Delirium
    • Report to your loved one’s healthcare provider to determine cause – physical issue vs drug effect
  1. Nausea
    • This generally resolves within 72 hours of initiating new pain medication
    • Non-pharmacological treatments include:
      • Lie down
      • Take medication with food
      • Increase circulating air
      • Place a cool towel on head/neck
      • Do not eat foods at extreme temperatures
      • Avoid spices in foods
      • Avoid strong odors
    • If your loved one is constipated report this to their healthcare provider
  1. Opioid.2
    Constipation
    • Your loved one’s healthcare provider should prescribe medication to combat constipation along with opioid pain medications
    • Ensure your loved one takes medications for constipation as prescribed
    • If constipation persists, report to your loved one’s healthcare provider, who will increase dose as needed
  1. Involuntary muscle twitching (Called: Myoclonus)
    • Can occur with high-doses opioid therapy
    • Report to your loved one’s healthcare provider
  1. Itching (Called: Pruritus)
    • Can occur with high-does opioid therapy
    • This is most common with morphine but can occur with other opioids.  For most people, itching is a side effect, not an allergy- discuss with your loved one’s healthcare provider
    • Report to your loved one’s healthcare provider
    • Antihistamines are a common medication used for itching
    • Your loved one may also benefit from cool compresses and/or moisturizers to sooth the itching

What Caregivers can do to help their loved one:

  • Report all information about your loved one’s adverse effects to their healthcare provider
  • Encourage your loved one to use a Pain Diary to note important information (should as adverse effects) useful to the provider

References:

  1. Common Principles of Effective Pain Management at the End of Life, Medscape, Perry Fine, MD, 2006.
  2. Bowel Routine, Opioid Use Guidelines Pocket Guide, New Hampshire HPCO, 2006.
  3. William D. Dhey, M.L. (2014). Naloxegol for Opioid-Induced constipation in Patients with Noncancer Pain, N Engl J Med.
  4. Rogers E, Mehta S, Shengelia R, Reid MC. Four strategies for managing opioid-induced side effects in older adults. Clin Geriatr. 2013:21. 
  5. Argoff C, Brenna J, Camilleri M, Davies A, Fudin J. Consensus Recommendations on Initiating Prescription Therapies for Opioid-Induced Constipation. Pain Medicine, Volume 16, Issue 12, December 2015, Pages 2324-2337.

Used with permission of K. Herr, PI, Cancer Pain in Elders: Promoting EBP's in Hospices; NCI Grant R01CA115363; Adapted from AHRQ Grant RO1 HS 10482; M. Titler; PI; Revised 2/7/07.

 

Revised 10/2020

PDF Download
Footer
XL